Facebook Pixel

Irregular period while on Ocella

By August 31, 2015 - 5:53pm
Rate This

I have a history of irregular periods, but this one is strange enough to cause concern.

First, my history: I have been on some form of birth control since I was 12, because as soon as I got my first period, I started having them every two weeks. At first I was on the patch, before it was decided that it's not safe for minors. When I was 17 I had an ovarian cyst the size of a softball, and since then have taken birth control on three-month cycles. I may have PCOS, the doctors have never spotted the "string of pearls" cysts on ultrasounds, but have seen excess fluid that suggests that I had several small cysts that ruptured, along with slightly elevated testosterone levels.

I am now 24 and have been taking Ocella on a three-month cycle, stopping only four times a year, for about four years.

Almost two weeks ago, I missed a pill near the end of my three months. A few days later, I started spotting. I know this sometimes happens, especially when a pill is missed, so I just kept taking the pills to the end of the cycle, hoping it would stop. I'm now off the pills for my week-long break, but the period has lasted longer than a week. And it's irregular in a few ways.
First, I did not see new blood when I started bleeding; it was all brown. After about three days, the bleeding slowed and then stopped for a day. That night, I bled again, only it was fresh blood. A couple days later, I didn't bleed overnight, but started again in the morning. Since then I have been having a flow that I would consider normal for the first three days of my period, but I'm now on about day 11. I am also having cramps much later in the cycle than I usually do, but not every day. On top of all that, I'm seeing a lot more clotting than I'm used to, but nothing bigger than a nickel.

I have never had all of these problems in one period before. My mother has a history of fibroids, and I'm worried that could be causing it.

Add a Comment3 Comments

Yeah usually I only bleed for 4-6 days, though once or twice a year I may have a longer one. Once I had a period last about 17 days.
It hasn't been quite 7 days since I stopped the pills, I will start taking them again in a couple days and make an appointment. If the bleeding doesn't stop within a few days of taking the pills, should I be concerned enough to go to urgent care instead of waiting for the appointment?

September 1, 2015 - 12:26pm
HERWriter Guide (reply to Kahlilah)

That's for you to decide. They may run blood work but you'll be referred back to your own doctor anyway. Make an appointment tomorrow and keep taking the pills. Ask to be seen as soon as possible - most offices will put you on a cancellation list and that works pretty well.

September 1, 2015 - 5:57pm
HERWriter Guide

Hi Khalilah

Thanks for your post!

It does seem like the one missed pill triggered this bleeding but that's a lot of bleeding for one missed pill. Period can stop overnight and begin again during the day and vice versa so I wouldn't worry about that so much.

How long do you normally bleed every three months? Is it about a week?

I think you should keep taking your Pill and put a call into your doctor . You may need a scan to see if anything is growing inside, like a cyst or fibroids.

Good luck and keep us posted!

September 1, 2015 - 4:52am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!